Preventing Accidental Poisoning
by Audrey T. Hingley
Most people regard their home as a safe haven, a calming oasis in an often stormy world. But home can be a dangerous place when it comes to accidental poisoning, especially accidental poisoning of children. One tablet of some medicines can wreak havoc in or kill a child.
Childhood poisonings caused by accidental overdoses of iron-containing supplements are the biggest concern of poison control experts, consumer protection groups, and health-care providers. Iron-containing supplements are the leading cause of pediatric poisoning deaths for children under 6 in the United States. According to the American Association of Poison Control Centers, from 1986 to 1994, 38 children between the ages of 9 months and 3 years died from accidentally swallowing iron-containing products. The number of pills consumed by these children varied from as few as five to as many as 98.
In the Jan. 15, 1997, Federal Register, FDA published final regulations that will make it harder for small children to gain access to high-potency iron products (30 milligrams of iron or more per tablet). FDA has also taken steps to ensure that health-care providers and consumers are alerted to the dangers associated with accidental overdoses of iron-containing products, including pediatric multivitamin supplements that contain iron.
Although iron poisoning is the biggest concern when it comes to childhood poisoning, there is also concern about other drugs.
"Over-the-counter diet pills have the potential to be lethal to children, as do OTC stimulants used to keep you awake and decongestant tablets," says George C. Rodgers, M.D., Ph.D., medical director of the Kentucky Regional Poisoning Center. Tofranil [imipramine], an antidepressant drug also used for childhood bedwetting, and Catapres [clonidine], a high blood pressure medicine, can be very hazardous because it takes very little to produce life-threatening problems in children. One tablet may do it.
"Antidepressant drugs have a high degree of toxicity," he continues. "They are cardiac and central nervous system toxins, and it doesn't take much of them to do harm, particularly in children. They are prescribed fairly ubiquitously. One of the things we look at when we get kids' poisonings is who had the medicine, and why."
Rodgers also urges extra caution when antidepressant drugs are prescribed for teenage patients who may have behavioral or emotional problems.
"Antidepressant drugs are commonly given to adolescents with behavioral problems, and often a month or two-month supply is prescribed. Teens should not be given more than a week's supply to begin with, and parents need to monitor their usage," he says.
The marketing of pediatric vitamins is also a cause of concern for Rodgers.
"Because they're marketed to look like candy or cartoon characters, it looks like candy and doesn't seem like medicine," he explains.
In addition, children frequently mimic the behavior of their parents. Children who watch their parents take pills may want to do it, too--with potentially fatal results.
Next Page >>